Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 16, NWS Tampa Bay, FL

September 12, 2020Hardee County, Highlands County, Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Sep 12, 2020, 5:32 PM EDT for Hardee County, Highlands County, Polk County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2020, 5:32 PM EDT (21:32 UTC)
Expired
Sep 12, 2020, 6:00 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hardee County, FL, Highlands County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WFUS52 KTBW 122132
TORTBW
FLC049-055-105-122200-
/O.NEW.KTBW.TO.W.0016.200912T2132Z-200912T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
532 PM EDT Sat Sep 12 2020

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Highlands County in south central Florida...
  Northern Hardee County in central Florida...
  South central Polk County in central Florida...

* Until 600 PM EDT.
    
* At 532 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Avon Park, moving west at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wauchula around 555 PM EDT.

Other locations impacted by this tornadic thunderstorm include Fort
Meade, Fort Green, Bowling Green and Avon Park Executive Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2763 8145 2745 8151 2754 8198 2780 8189
TIME...MOT...LOC 2132Z 107DEG 31KT 2757 8157 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Sep 12, 2:48 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 12, 2:48 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
248 PM EDT Sat Sep 12 2020

...Heavy Rain And Flooding Possible Through Sunday Night...
...Deteriorating Marine Conditions Expected...

.DISCUSSION...
Newly developed Tropical Storm Sally now over the southeast Gulf
of Mexico offshore the southwest Florida coast early this
afternoon is forecast to move west northwest through the
southeastern and eastern Gulf waters tonight through Sunday
strengthening as it does so. For additional information on Sally,
see the latest advisories being issued by the National Hurricane
Center in Miami. Deep tropical moisture (PW's in the 2.2 to 2.4
inch range) associated with Sally will support numerous to
widespread showers and feeder bands of rain across the forecast
area the remainder of today through Sunday along with periods of
heavy rain possible. As a result, a flood watch remains in effect
for the entire forecast area through Sunday evening. The most
susceptible areas will be locations already saturated from heavy
rains earlier in the week, and low lying and poor drainage areas.

In addition to the rain, winds will increase some through Sunday,
especially along the coast from the Tampa Bay waters south where
some tropical storm force wind gusts will be possible before the
system moves away from the area on Sunday. As the system move
further to the northwest southerly winds and onshore swells in its
wake could cause tides to run as much as 1 to 3 feet above normal
at times of high tide during Sunday and Monday, especially from
Tarpon Springs north to the Suwannee River. In addition an
increase risk of dangerous Rip currents and choppy wave action
will be possible along area beaches through Monday.

During the upcoming week Sally is expected to slow down as it
approaches the north central Gulf Coast as surface high pressure
holds north of Florida. An axis of deep tropical moisture will
linger over the Florida Peninsula in the wake of Sally, which will
continue to support scattered to numerous showers and isolated
thunderstorms each day through the period during the afternoon and
evening hours under a southeast wind flow. Temperatures will run
near normal with overnight lows in the mid to upper 70s, with
daytime highs in the upper 80s.

&&

.AVIATION...19/Hurt
SHRA and RA coverage will continue to increase across the region
the remainder of the afternoon as newly developed Tropical Storm
Sally moves west northwest into the eastern Gulf of Mexico.
Periods of MVFR/IFR flight categories along with gusty squally
winds can be expected at the individual terminals through the
entire Taf forecast period.

&&

.MARINE...
Newly developed Tropical Storm Sally now over the southeast Gulf
of Mexico offshore the southwest Florida coast early this
afternoon is forecast to move west northwest through the
southeastern and eastern Gulf waters tonight through Sunday
strengthening as it does so. For additional information on Sally,
see the latest advisories being issued by the National Hurricane
Center in Miami. As this system moves west northwest over the Gulf
waters winds and seas will increase with tropical storm force
conditions a good bet over portions of the waters tonight through
Sunday, where tropical storm watches remains in effect for the
offshore coastal waters from Bonita Beach north through Suwannee
River, and for the near shore waters from Bonita Beach north
through Tarpon Springs, with a Small Craft advisory for the near
shore waters from Tarpon Springs to the Suwannee River. As Sally
moves further to the northwest a south to southwest flow in the
wake of it will bring a high risk of rip currents and choppy wave
action along area beaches along with tides running some 1 to 3
feet above normal at times of high tide. Slowly improving marine
and beach conditions are expected as we move into early next week
as the tropical system moves away from the area.

&&

.FIRE WEATHER...
Abundant moisture and high rain chances will keep humidity values
well above critical levels through the remainder of the weekend
and into next week. Elevated 20 foot winds and transport winds
will support high dispersions the remainder of today through
Sunday.

&&

.Preliminary Point Temps/PoPs...
TPA  76  86  76  89 /  70  80  60  80
FMY  76  86  75  89 /  80  80  50  80
GIF  76  88  75  90 /  60  70  30  80
SRQ  76  86  75  89 /  80  80  70  80
BKV  75  88  74  89 /  60  70  60  80
SPG  77  85  76  89 /  70  80  70  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from midnight EDT tonight through Monday
     morning for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Sunday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

Gulf waters...Tropical Storm Watch for Coastal waters from
	 Bonita Beach to Englewood FL out 20 NM-Coastal waters from
	 Englewood to Tarpon Springs FL out 20 NM-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 8 PM this evening to 2 PM EDT Sunday
     for Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...57/McMichael
UPPER AIR...19/Hurt
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Sep 12, 4:54 AM EDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
454 AM EDT Sat Sep 12 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-130000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
454 AM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected, with a Marginal Risk for severe
thunderstorms over southwest Florida. Thunderstorms that develop
will be capable of producing damaging winds...locally heavy
rains... and frequent deadly lightning strikes.

...FLOOD IMPACT...
Widespread thunderstorms will be possible today as Tropical
Depression Nineteen moves across southern Florida, producing
locally heavy rainfall. The heavy rain will cause flooding of low
lying and poor drainage areas as well as the ponding of water on
roadways, especially in areas that have already seen significant
rainfall this week. Motorists should exercise caution.

...MARINE IMPACTS...
Tropical Storm force winds in the eastern gulf waters will create
hazardous boating conditions for small craft operators.

...WATERSPOUT IMPACT...
As Tropical Depression Nineteen moves across southern Florida,
atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.

...RIVER FLOOD IMPACT...
River flooding is expected along some of the local area rivers.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
On Sunday, thunderstorms are expected. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

...FLOOD IMPACT...
On Sunday, widespread thunderstorms will be possible as Tropical
Depression Nineteen moves through the eastern Gulf of Mexico,
producing locally heavy rainfall. The heavy rain will cause
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways, especially in areas that have
already seen significant rainfall this week. Motorists should
exercise caution.

...RIP CURRENT IMPACT...
On Sunday, high surf created from Tropical Depression Nineteen
may produce dangerous rip currents along area beaches.

...MARINE IMPACTS...
Tropical Storm force winds in the eastern gulf waters will create
hazardous boating conditions for small craft operators.

...WATERSPOUT IMPACT...
As Tropical Depression Nineteen moves through the eastern Gulf of
Mexico, atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.

...RIVER FLOOD IMPACT...
River flooding is expected along some of the local area rivers.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

In the hours before

Special weather statement, Sep 12, 1:26 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
126 PM EDT Sat Sep 12 2020

FLZ056-057-061-121815-
DeSoto-Highlands-Hardee-
126 PM EDT Sat Sep 12 2020

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN HIGHLANDS...HARDEE AND
DESOTO COUNTIES...

At 126 PM EDT, radar indicated showers were located along a line
extending from 6 miles northeast of Avon Park to 13 miles southwest
of Lake Placid. Movement was west at 30 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Sebring, Avon Park, Arcadia, Wauchula, Southeast Arcadia, Ona,
Sweetwater, Bowling Green, Zolfo Springs, Nocatee, Limestone,
Brownville, Sebring Shores, Lake Josephine, Avon Park Executive
Airport, Gardner, Crewsville, Fort Green and Fort Ogden.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2709 8151 2707 8206 2733 8206 2765 8196
      2765 8135
TIME...MOT...LOC 1726Z 095DEG 26KT 2763 8141 2717 8155

TBW
Special weather statement, Sep 12, 1:52 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
152 PM EDT Sat Sep 12 2020

FLZ052-056-251-255-121830-
Inland Manatee-Polk-Hardee-Inland Hillsborough-
152 PM EDT Sat Sep 12 2020

...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN HARDEE...NORTHEASTERN
MANATEE...SOUTHEASTERN HILLSBOROUGH AND WESTERN POLK COUNTIES...

At 151 PM EDT, radar indicated showers were located along a line
extending from 8 miles southwest of Lake Wales to 13 miles southeast
of Greater Sun Center. Movement was northwest at 25 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Bartow, Lake Wales, Auburndale,
Fish Hawk, Brandon, Medulla, Riverview, Fussels Corner, Combee
Settlement, Lakeland Linder Airport, Jan Phyl Village, Palm
River-Clair Mel, Greater Sun Center, Fort Meade, Lake Alfred,
Mulberry and Eagle Lake.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2751 8220 2776 8237 2783 8235 2781 8241
      2784 8243 2788 8240 2786 8240 2785 8235
      2789 8235 2792 8243 2789 8234 2796 8233
      2825 8173 2780 8160
TIME...MOT...LOC 1751Z 157DEG 20KT 2783 8171 2761 8216

TBW
Local storm report, Sep 12, 2:24 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
224 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 W VENICE GARDENS      27.07N 82.43W
09/12/2020  M40 MPH          SARASOTA           FL   AWOS

            AWOS STATION KVNC VENICE.

&&

TBW
Special weather statement, Sep 12, 2:36 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
236 PM EDT Sat Sep 12 2020

FLZ050-151-251-121915-
Coastal Hillsborough-Pinellas-Inland Hillsborough-
236 PM EDT Sat Sep 12 2020

...A LINE OF SHOWERS WILL AFFECT PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES...

At 235 PM EDT, radar indicated showers were located along a line
extending from Brandon to near Tierra Verde. Movement was west at 30
mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Temple Terrace, Seminole,
Downtown Saint Petersburg, Saint Petersburg, Fort Desoto Park,
Brandon, St. Petersburg, St. Pete Beach, South Highpoint, Tierra
Verde, Palm River-Clair Mel, Tampa International Airport, East
Lake-Orient Park, Egypt Lake-Leto, Greater Carrollwood and Riverview.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2797 8290 2816 8266 2796 8216 2762 8261
      2760 8264 2763 8282 2786 8291
TIME...MOT...LOC 1835Z 107DEG 25KT 2794 8230 2767 8264

TBW
Local storm report, Sep 12, 4:03 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
403 PM EDT SAT SEP 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     MARINE TSTM WIND 2 ENE SAINT PETERSBURG  27.77N 82.63W
09/12/2020  M44 MPH          PINELLAS           FL   ASOS

            ASOS STATION KSPG ST PETERS ALBERT.

&&

TH
Special weather statement, Sep 12, 4:33 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
433 PM EDT Sat Sep 12 2020

FLZ043-052-149-151-249-251-122115-
Inland Pasco FL-Coastal Hillsborough FL-Sumter FL-Polk FL-
Inland Hillsborough FL-Coastal Pasco FL-
433 PM EDT Sat Sep 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...
SOUTHEASTERN PASCO...HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES
UNTIL 515 PM EDT...

At 433 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haines City to near Brandon. Movement was
northwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Lakeland, Plant City, Winter Haven, Temple Terrace, Haines
City, Bartow, Auburndale, Zephyrhills, Dade City, Fish Hawk, Lutz,
Brandon, St. Leo, Hillsborough River State Park, Zephyrhills South,
Palm River-Clair Mel, East Lake-Orient Park, Zephyrhills West and
Land O Lakes.

LAT...LON 2820 8269 2850 8196 2835 8196 2835 8186
      2836 8185 2836 8179 2835 8179 2835 8175
      2827 8166 2826 8166 2826 8164 2817 8152
      2768 8225 2815 8265 2817 8265 2817 8267
TIME...MOT...LOC 2033Z 124DEG 27KT 2818 8166 2790 8225

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:33 PM EDTTropical Storm WatchTBW40 hr
Sep 12, 1:26 PM EDTSpecial Weather StatementTBWDeSoto, Hardee49 min
Sep 12, 1:52 PM EDTSpecial Weather StatementTBWPolk38 min
Sep 12, 2:36 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas39 min
Sep 12, 2:55 PM EDTSmall Craft AdvisoryTBW47 hr
Sep 12, 3:13 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota41 hr
Sep 12, 3:54 PM EDTSpecial Marine WarningTBW51 min
Sep 12, 4:33 PM EDTSpecial Weather StatementTBWHillsborough42 min
Sep 12, 4:49 PM EDTSpecial Marine WarningTBW26 min
Sep 12, 6:16 PM EDTTropical Storm WarningTBW26 hr
Sep 12, 7:39 PM EDTSpecial Marine WarningTBW66 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.